Fexofenadine is called a non-drowsy antihistamine; however, it can still cause drowsiness in a few people. Make sure your reactions are normal before you drive and before you use tools or machines.
Do not take indigestion remedies during the two hours before or the two hours after you take a fexofenadine tablet.
|Type of medicine||A non-drowsy antihistamine|
|Used for||Seasonal allergic rhinitis (hay fever); chronic urticaria (hives)|
|Also called (UK)||Telfast®|
|Also called (USA)||Allegra®; Aller-Ease®; Mucinex® Allergy; Wal-Fex®|
Combination brand: Allegra-D® (fexofenadine with pseudoephedrine)
|Available as||Tablets, oral liquid medicine (USA)|
Exposure to pollen can cause your body to produce allergic symptoms, called hay fever. Cells in the linings of your nose and eyes release a chemical called histamine when they come into contact with pollen. Histamine causes inflammation (rhinitis), which produces symptoms such as sneezing and a runny or blocked nose. It also causes red, watery and itchy eyes (allergic conjunctivitis). Fexofenadine, an antihistamine, stops the effects of histamine and this helps to relieve these symptoms.
Urticaria is a condition where an itchy skin rash develops. The rash may be triggered by an allergy or it can be caused by some other factor which may not be known. If the rash lasts for longer than six weeks, it is referred to as chronic urticaria. Fexofenadine is given to ease the symptoms of rash in people with chronic urticaria.
There are three strengths of fexofenadine tablet available - 30 mg, 120 mg and 180 mg. The 30 mg strength is for treating hay fever in children aged 6-12 years; the 120 mg strength is for treating adults with hay fever; and the 180 mg strength is for chronic urticaria.
Before taking fexofenadine
Some medicines are not suitable for people with certain conditions, and sometimes a medicine may only be used if extra care is taken. For these reasons, before you (or your child) start taking fexofenadine it is important that your doctor knows:
- If you are pregnant, trying for a baby or breast-feeding.
- If you are taking or using any other medicines. This includes any medicines you are taking which are available to buy without a prescription, as well as herbal and complementary medicines.
- If you have ever had an allergic reaction to another antihistamine, or to any other medicine.
How to take fexofenadine
- Before you start treatment, read the manufacturer's printed information leaflet from inside your pack. It will give you more information about fexofenadine and a full list of side-effects which you may experience from taking it.
- Recommended doses of fexofenadine are:
- For adults with seasonal allergic rhinitis (hay fever): 120 mg taken once a day.
- For children aged 6-12 years with seasonal allergic rhinitis (hay fever): 30 mg taken twice a day, in the morning and evening.
- For adults with chronic urticaria: 180 mg taken once a day.
- You should take fexofenadine before a meal where possible. Some people find it helps to swallow the tablet with a drink of water. Try to take the tablets at the same time of day each day, as this will help you to remember to take them.
- If you do forget to take a dose, don't worry, but do remember to take your next dose when it is due. Do not take two doses together to make up for a forgotten dose.
- Some antacids can reduce the amount of fexofenadine your body absorbs. Because of this, it is recommended that you do not take indigestion remedies during the two hours before or during the two hours after you take a fexofenadine tablet.
Getting the most from your treatment
- Many people only need to take an antihistamine when they have symptoms. Unless you are told otherwise, you should stop taking fexofenadine once your symptoms have eased.
- Although fexofenadine is classed as a non-drowsy antihistamine, it can still cause drowsiness in a few people. If this happens to you, do not drive and do not use tools or machines.
- If you drink alcohol while you are on fexofenadine, be aware of its effects on you and do not drink more than moderate amounts. Alcohol can increase the risk of side-effects from antihistamines.
- If you are having an operation, or any treatment or tests (particularly if it is to test for an allergy), make sure you say that you are taking an antihistamine.
- If you buy any medicines, check with a pharmacist that they are suitable to take with an antihistamine. This is because a number of other medicines can increase the risk of side-effects.
Can fexofenadine cause problems?
Along with their useful effects, most medicines can cause unwanted side-effects although not everyone experiences them. The table below contains the most common ones associated with fexofenadine. You will find a full list in the manufacturer's information leaflet supplied with your medicine. The unwanted effects often improve as your body adjusts to the new medicine, but speak with your doctor or pharmacist if any continue or become troublesome.
|Common fexofenadine side-effects (these affect less than 1 in 10 people)||What can I do if I experience this?|
|Headache||Drink plenty of water and ask your pharmacist to recommend a suitable painkiller. If the headaches continue, let your doctor know|
|Feeling tired or dizzy||Do not drive and do not use tools or machines until you feel better. Do not drink alcohol|
|Feeling sick (nausea)||Stick to simple meals - avoid spicy foods|
If you experience any other symptoms which you think may be due to the medicine, discuss them with your doctor or pharmacist.
How to store fexofenadine
- Keep all medicines out of the reach and sight of children.
- Store in a cool, dry place, away from direct heat and light.
Important information about all medicines
Never take more than the prescribed dose. If you suspect that you or someone else might have taken an overdose of this medicine, go to the accident and emergency department of your local hospital. Take the container with you, even if it is empty.
This medicine is for you. Never give it to other people even if their condition appears to be the same as yours.
Do not keep out-of-date or unwanted medicines. Take them to your local pharmacy which will dispose of them for you.
If you have any questions about this medicine ask your pharmacist.
Further reading and references
British National Formulary 73rd Edition (Mar 2017); British Medical Association and Royal Pharmaceutical Society of Great Britain, London.
After suffering from skin itching ,feet and hands ,large flat lumps ,some the size of a dinner plate ,all over my body, and in my mouth ,finally was seen by a Dermatologist (10 month wait ) I was...jacqueline01135
Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. Patient Platform Limited has used all reasonable care in compiling the information but make no warranty as to its accuracy. Consult a doctor or other health care professional for diagnosis and treatment of medical conditions. For details see our conditions.